Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

151 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Is enterovirus contagious after 2 weeks of treatment?

Answered by
Dr.
Dr. Albana Sejdini

General & Family Physician

Practicing since :2006

Answered : 5257 Questions

default
Posted on Mon, 1 Sep 2014 in Digestion and Bowels
Question: My daughter and I had an enterovirus infection last week. She had nausea, vomiting and diarrhea. I only had a headache and fever. We both ran a low grade fever for about five or six days. Last sunday, my temp was 99.5 and I had some mild diarrhea, but have been fine since then. My older so woke up vomiting on Tuesday morning and has run a low grade fever (but otherwise fine) since then, so we believe he has the same thing.

I woke up this morning feeling a little queasy and my temp is 99.5. No vomiting or diarrhea and otherwise don't feel too bad. I know it can take a few weeks for an enterovirus infection to completely clear. Is this just a flare up of the same infection or am I coming down with something new? If it is enterovirus, how contagious am I after almost two weeks?
doctor
Answered by Dr. Albana Sejdini 1 hour later
Brief Answer:
Can shed live virus up to 4 weeks...

Detailed Answer:
Hi,

I am sorry for the situation you are in.

Usually, the infection from enterovirus will last up to 4 weeks. The period when you are more contagious include the periods when you had fever. However, you can shed virus up to 4 weeks through your mouth and up to 8 weeks through your rectum.

The main transmission route include oral and fecal. At the moment, you are contagious to spread the virus through your mouth (saliva, nasal secretions) and through feces. That's why hygienic measures are very important to reduce spread of infection, especially when preparing foods or after visiting bathroom.

Wish speedy recovery!
Dr.Albana
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Albana Sejdini 12 minutes later
So do you believe that this is likely the same infection? (I believe that all three of my children have had it. They have all had a day of nausea, vomiting, and/or diarrhea in the past month followed by 5+ days of low grade fever. So, if its the same thing, at least I don't have to worry about starting over with a new infection running throgh our house.). Should I expect the low grade fever to last several days this time or just a day or two?u
doctor
Answered by Dr. Albana Sejdini 1 hour later
Brief Answer:
Same infection...

Detailed Answer:
Hi back,

Thank you for following up.

From what you are describing, each of you are experiencing the same viral infection from Enterovirus as it has caused GI problems.
If diarrhea, vomiting has stopped and you have occasional headache, no need for further medication.

With regards to lasting of low grade fever, it will depend on the type of virus. Take note that there are various types inside the Enterovirus family. The more aggressive the virus, the more severe the symptoms.

The way your body is reacting (immunity) is also important. The stronger immunity, the easier for the body to get off the virus.

If these symptoms are still present and you will have high grade fever, then, antibiotic might be needed.

For the diarrhea, you should take:
- more fluids with ORS (oral rehydration salts) to keep hydrated
- vit.C supplementation for fatigue
- OTC painkillers for fever and pain
- OTC probiotics to stabilize intestinal flora
- tasectan or pepto bismol to stop diarrhea

I also prescribe Flagyl to my patients with such GI problems. You can ask at your local pharmacy if it can be sold as over the counter. If not, and if GI problems are still present, should ask your doctor to prescribe Flagyl or other antibiotic after physical examination.

Wish fast recovery
Dr.Albana
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Albana Sejdini 3 hours later
My left eye has been watering and irritated for the past two days. It is not particularly red. I know that enterovirus can cause conjunctivitis, but that sympton wouldn't appear 10 days after the other symptoms, would it? If it were enterovirus, would it bw limited to only one eye? Just trying to figure out if this is related or something different? Thanks .
doctor
Answered by Dr. Albana Sejdini 56 minutes later
Brief Answer:
Might be...

Detailed Answer:
Hi back,

Actually, it would be affected both the eyes, however, sometimes, one eye gets more irritated (more symptoms) than the other. Physical examination of the eyes would determine it better.

Next, with regards to eyes symptoms, they could appear with other symptoms within the first week after the infection, but that is not definitive. I have visited some of my patients with watery eyes appearing 1 week or up to 10 days after fever appears.

As I cannot run a physical examination of your eyes, regardless the cause, you should keep a good hygiene of your eyes, wash with runny water and then rinse with chamomile tea (can use ear buds to clean the inner part of eyelids).

All the best!
Dr.Albana
If no more questions, do not forget to close this discussion!
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Albana Sejdini 1 hour later
If my eye issues are related to the enterovirus infection and my children have already had this virus, can I give it to them again or is their immune response possibly different? Like i said, they have all had some GI issues and run a fever for at least five days. It seems like I couldn't cause them any more problems just because my eyes are acting up, but Im not sure. '
doctor
Answered by Dr. Albana Sejdini 14 hours later
Brief Answer:
Already built up immunity...

Detailed Answer:
Hi my dear,

Do not worry about your watery eyes. First, we should make sure it is because of virus. It might be due to infection of the lacrimal gland or allergy. Even in cases of virus, there is nothing to worry about.

Your children and you are going through the final stages of the virosis, they have already "build up" the antibodies against this virus. Thankfully, they had only GI issues and a fever for up to 5 days. This means that their immunity is strong and can fight the "virus".

You are right, you cannot cause more problems to your children as you are going through the final stages of the disease. As mentioned earlier, there is only little chance to contaminate the other with the life virus that can still be shed on your saliva and feces. Your children have already passed the disease, and have already build up the antibodies for this virus.

Now, if you want to make sure that all of you are having the same virus, you can run a simple test at the lab: culture of saliva for you and your children. If I was your caring doctor won't advise as you are under healing process and symptoms are being subsided.

All the best!
Dr.Albana
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication
Medical Topics

Recent questions on  Flagyl

doctor1 MD

Yes. I have klebsiella pneumoniae of the urinary tract. Does one ever recover from this infection? I have been quite ill for the last month. I have diabetes, high BP, hypothyroidism, chronic bronchitis, interstitial cystitis. I started out with bactrim, am now on trimethoprim and flagyl. I am 75 yrs of age.
mao
Hi, may I answer your health queries right now ? Please type your query here...

doctor1 MD

Dear Dr. I am suffering from piles since long time & i was taking the following for 10 days.

Nemocid - 3

Roscillin (500mg) - 30

Flagyl (400mg) - 30

Nutrolin-B - 30

Ranitin (150mg) - 20

Liquid parafin - 1/2 cup everyday in night

and then

Tab. CIPLOX-TZ 20 ONE TAB 2 TIMES DAILY

Tab. RANITIN (150 mg) 20 ONE TAB 2 TIMES DAILY

Tab. EMESET( 4 mg ) 20 ONE TAB 2 TIMES DAILY

GELUSIL- MPS LIQUID 2 TSP 3 TIMES DAILY

for next 10 days

while taking medicines i felt better. but now i have itching & cracked anus & i have burning feeling as well. kindly advice

doctor1 MD

sir my name is suman das Sudan.I have been seeing blood during latreen since 2 days.But i have only the tablet of flagyl 400 pelease pescribe me how can cure from this dieseace.



your best regards



suman das

doctor1 MD

Hi dr I am 31, having stomach cramping, gas, bloating, extremely loud digestion and dark sticky stool. I was diagnosed with small bowel bacterial overgrowth a month ago. I took 10 days of flagyl and felt great on antibiotics. Normal stool etcetera, now 3 weeks later symptoms are back. What could be the problem?

doctor1 MD

I have swollen gums , ulcers on my tongue, and my lower lip has several canker sores. I have been taking metronidazole for the last 3 days. Is this a side effect of the medicine or something else?

doctor1 MD

My wife has severe nausea/ vomiting since Tues. Went to ER on Wednesday and they released her with a prescription for antibiotics and anti-nausea. The nausea medicine seems to make no impact. Also has diarrhea since 14 Oct.

doctor1 MD

Had sudden onset of severe muscle pain and considerable weakness (making walking impossible), shivering, one episode of vomiting . Had eaten same dinner three hours earlier as husband who not no discomfort. By morning, less discomfort but still...